Can prednisone cause emotional side effects?

Since my diagnosis of PMR in Sept 2013, I've tapered from 20 mg prednisone to 7.5 mg.

in that period of time, I've experienced two emotional "meltdowns", and several other occasions of emotional disregulation. These experiences are disconcerting to me I wonder if prednisone might be causing reduction in my ability to deal with stress. This is causing problems for me.

Any words of wisdom from more seasoned PMR folks?

Last edited by

14 Replies

  • Some people find pred makes them very labile - short tempered and snappy - some people get quite emotionally upset too, some even to the stage of mania, and it is something that should be mentioned to your doctor. Alongside that, PMR can do all that too! That is a pretty speedy reduction really and that may also have a bearing - you haven't got any symptoms of it flaring up have you?

    Whilst it is possible it is the pred causing the meltdowns I feel pred gets blamed for a lot of things of which it isn't always the cause. Having a long term, chronic illness is stressful in itself: you are no longer the person you were and you aren't going to back to where you were any time soon, unlike an operation or flu or something. That takes some getting used to. To cap it all, when you take pred you look well, nothing is missing and you aren't coughing and spluttering or losing shed loads of weight (if only sometimes!) so people don't see how ill you feel, the effect of doing anything on you for days afterwards and so on. Much like depression, they probably tell you to pull yourself together, stop taking those dreadful pills and change things by eating/not eating this that or the other or getting out and doing some exercise. Yes,well...

    You may well become depressed as a result - and that can make you very emotionally labile too. If it is bothering you to the extent you can't calmly tell others to kindly keep their uninformed opinions to themselves, rather than you ending up in a tearful heap go and discuss it with your GP. They may be helpful.

    But the bottom line now is: you come first, second, third and... You get my drift? You need to be at the centre of attention and things have to fit around you and your needs. Otherwise you will struggle to get better physically. You have to learn to say "No" and "Enough" - and "I need to rest now".

    It is a hard lesson to learn - we've all been there.

  • Thank you so much I need to hear, read all that I am at the point of calmly telling the opinionated and the down right idiotic to go forth .. with a smile of course. They just don't get it and it is up to us to 'educate' them in the way of GCA + PMR and their effects on a person's life and living. Thank you Sue

  • I found that taking steroid by mouth did make me very,very depressed, when I had steroid for another medical reason. So much so, the GP took me straight off that steriod. I mentioned this to the Rheumy when she said I needed to be on Pred for PMR. She then agreed to give me Pred by injection. I think it has been much better and my mood/depression has been OK.

    Prior to getting the full diagnosis and starting on Pred (it took 8 months!) I was in a bad way and the GP tried me on Amatriptilyne (spelling??) and also a very small dose of anti-depressant to help me sleep and to tackle the depression and suicidal thoughts. I was very grateful for them and they helped me out of a bad time. Then, as the Pred took control, the side effects of the drugs began to hold me back (memory affected, feeling of not being quite 'there' unable to concentrate), and have been off them now for about a year - and have been absolutely fine on the Pred by jab. The booklet I had from the hospital about the condition does state that depression is common with PMR and GCA. Like PMRpro I'd say go to your GP. There are things they can give you to help you through the worst. You only have to stay on whatever they give you as long as you feel they are helping you - then you discuss with the GP how to taper them off.

    And judging by what I have seen from other posts, you have done extremely well to taper your Pred as much as you have! I do hope you soon feel much more like your old self and can continue to beat the condition!

  • Hi purplecrow,

    Oh yes! This is one of the major side effects of steroids, but just knowing that helps. I have, in the past been reduced to tears, rage and feeling helpless many times - feeling very low and that I would never be the same again. But, although I have my good and bad days still, on the whole I am much improved emotionally.

    My advice is - go and see your GP if you often feel depressed. At least you will get reassurance and help if needed. If you are handling things reasonably well most of the time then pat yourself on the back, so to speak.

    I always feel at my worst when I first wake up, but gone are the days when I would just turn over and go back to sleep thinking 'where's the point'. My PMR has virtually gone, but I'm still on 6mg pred and 3+ years since first ill. The drug has lost most of it's nasty side, but I sometimes feel low because I've lost my main sense of purpose - my job.

    Try to avoid 'stress' as much as possible - easier said than done I know. Don't let others push you into doing anything you can't cope with, and pace yourself, rest as much as you can and remember that you've only had PMR for a few months and you've come down on the drug rather quickly. Spoil yourself, put your feet up, have little bites to eat and a cup of what you fancy - sleep for a while if you want and ignore anyone who thinks you're 'over acting'. We know!

    PMR can flare so easily and most folks take at least 2 years to recover. Go easy with those drops.


  • Oh yes! I agree with all the others, the mood swings are very difficult to cope with especially if you are not used to such feelings. I've never been the emotional type, but I burst into tears once when a blackbird looked at me very kindly! (How do you explain that one away? I just told the family I didn't know why I was crying).

    I agree with PMRpro too, Pred gets the blame for too many things which really aren't justified. Having gone on to a diagnosis of Fibromyalgia too - I realised that I was blaming the steroids for the Fibro pain and they were innocent of that one at least.

  • Thank you all for insights and support. I will continue to do my self care, and get outside to work in our sporadic Washington state sunshine. This PMR business is a moving target! Something different every day!

  • Hugs

  • Polkadotcom, how do I know if I'm having a flare. I'm in the process (mostly done) of packing to sell my home. The last 3 days of sunshine have had me outside cleaning up gardens, yard , etc. I've had pretty bad low back/hip, and knee pain as the day has gone on. No shoulder pain. Is this a flare?

    Oh and by the way, I also had the bright idea to drop my pred from 7.5 to 7 mg. about 6 days ago. At first I was pretty ok, then when pain started, as mentioned above. So on Wednesday , I went back up to 7.5 mg. planning to just sit here till my house changing is past.

    In retrospect, I think "I shot myself in the foot", trying to do it all, ala the old days.

  • You are right, you have disturbed the beast by overdoing it. Stay where you are both with the dose and with sitting down/resting. If there are other things that you must do, try to divide them into small bites and rest between each bite, and don't reduce the dose until the house move has been achieved and you are comfortable. 7.5mg is so close to the amount your body would make naturally that any more drops would be asking your own adrenals to wake up and they are often very reluctant to do this.

    You should be reasonably free of any side-effects at 7.5mg too.

  • I suspect that anyone doing that sort of thing would feel a bit sore whether they had PMR or not! Especially if they'd been restricted in what they had been doing beforehand so their muscles wouldn't be "in training". Stress of any sort is not good for PMR - and house moving is said to be one of the most stressful activities we actively choose to do. I had a serious flare of my so-so PMR that I could live with quite well without pred just after we moved house - it pretty much confined me to house and even bed for a while. NO REDUCTION for a while!

  • Hugs

  • Hugs

  • Hi Purplecrow. You are not alone in this and I'm glad you've brought it up because I thought I was experiencing something unusual. Just recently, following a drop, I have been waking up in floods of tears. No reason for it. Nothing bad has happened and nobody has been horrible to me. Then I take the pred and the depression lifts a while later. I think what is happening here is that a few months down the line (I started steroids in November) our own adrenals have stopped producing cortisol so there is no longer an awakening spike in our own cortisol. Therefore, until we take the pred tablets we are left without protection against stress for a short time after waking - in my case anyway. This won't happen to everyone as pred is eliminated at different rates in different people. I get achy in the evenings so mine is probably wearing off quite quickly. With you it (the emotion) could be because you are now on a low dose and your own adrenals need time to start producing naturally.

  • Hugs

You may also like...